Alert archive / New York / Special Weather Statements in 2012
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 4, 2012, 10:55 AM EDT for Chautauqua County, New York. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2012, 10:55 AM EDT (14:55 UTC)
- Expired
- Jul 4, 2012, 11:45 AM EDT
- In force
- 50 min
- Issued by
- NWS Buffalo, NY
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 105 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 11:10 AM EDT | TSTM WND DMG | Chautauqua Institute, NY | SEVERAL LARGE TREE LIMBS DOWN |
| Jul 4, 11:10 AM EDT | HAIL 0.88 | Chautauqua Institute, NY | GOLF COURSE REPORTS NICKEL HAIL |
| Jul 4, 11:10 AM EDT | HAIL 1 | Chautauqua Institute, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 748 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
290
WWUS81 KBUF 041455
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1055 AM EDT WED JUL 4 2012
NYZ019-020-041545-
CATTARAUGUS NY-CHAUTAUQUA NY-
1055 AM EDT WED JUL 4 2012
...LINE OF STRONG THUNDERSTORMS MOVING ACROSS CHAUTAUQUA COUNTY...
* AT 1049 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
GUSTY WINDS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
17 MILES NORTHEAST OF MAYVILLE TO 14 MILES SOUTHWEST OF FINDLEY
LAKE...AND MOVING SOUTHEAST AT 25 MPH.
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4222 7977 4250 7918 4201 7873 4199 7877
4199 7976 4200 7977
$$
SMITHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 4, 7:42 AM EDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 4, 7:42 AM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 742 AM EDT WED JUL 4 2012 .SYNOPSIS... HOT AND HUMID CONDITIONS WILL RETURN FOR TODAY. A WEAK COLD FRONT WILL APPROACH LATE IN THE DAY AND THE EVENING...WITH SCATTERED THUNDERSTORMS POSSIBLE. BEHIND THE FRONT...FAIR WEATHER CONDITIONS RETURN FOR THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 715 AM...CLUSTER OF SHOWERS AND THUNDERSTORMS OVER SOUTHERN LAKE HURON TO JUST NORTH OF LONDON ONTARIO WILL CONTINUE TO TREK SOUTHEASTWARD. EXPECT THIS AREA OF CONVECTION TO WEAKEN WITH TIME AND REMAIN JUST WEST OF MOST OF OUR FORECAST AREA BUT HAVE UPDATED GRIDS TO SHOW CHAUTAUQUA COUNTY WITH SOME EARLIER CHANCE POPS. 06Z NAM BUFKIT STILL SHOWS PRODIGIOUS SURFACE BASED CAPE TODAY AND EARLY TONIGHT...WITH A CAP FOR MOST OF THE DAY AND VERY DRY ABOVE 6KFT TO 9KFT. GFS IS NOT AS ROBUST WITH CAPE. EXPECT TO HAVE A MODERATE CU FIELD TO DEVELOP DURING THE LATE MORNING TO EARLY AFTERNOON WITH EMBEDDED TCU AND CBS. WILL CARRY CHANCE POPS FOR MUCH OF THE AREA THROUGH THE DAY AND EARLY EVENING. HAVE DEPICTED A BAND OF CHANCE POPS ASSOCIATED WITH THE PASSAGE OF A COLD FRONT THIS EVENING. MAY HAVE TO WATCH THIS MORE CLOSELY IN LATER FORECAST ISSUANCES. HIGH TEMPS TODAY WILL REACH TO THE MID TO UPPER 80S FOR MUCH OF THE FORECAST AREA...SOME 90 DEGREE READINGS BELOW THE NIAGARA ESCARPMENT AND IN THE FINGER LAKES REGION...AND COOLER UPPERMOST 70S RIGHT ALONG THE LAKESHORES OF LAKES ERIE AND EASTERN ONTARIO. EXPECT LOWS TONIGHT IN THE MID TO UPPER 60S...NOT MUCH COOLING FROM COLD FROPA. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... UPPER AIR PATTERN THURSDAY FEATURES A BROAD RIDGE CENTERED ACROSS THE MISSISSIPPI VALLEY WITH A RIDGE AXIS EXTENDING NORTHEASTWARD ACROSS THE CENTRAL GREAT LAKES. AT THE SURFACE A WEAK COLD FRONT WILL BE DIVING SOUTHWARD ACROSS THE SOUTHERN MID ATLANTIC STATES WITH A NORTHWEST FLOW OF DRIER AIR ACROSS THE EASTERN GREAT LAKES. HIGH PRESSURE AND SUBSIDENCE BEHIND THIS WEAK COLD FRONT WILL BRING COPIOUS AMOUNTS OF SUNSHINE ACROSS WESTERN AND NORTH CENTRAL NEW YORK STATE ON THURSDAY. TEMPERATURES ALOFT WILL WARM TO +16 TO +19C AT 850 HPA WHICH WILL TRANSLATE TO ABOVE NORMAL WARMTH AT THE SURFACE WITH AFTERNOON READINGS IN THE LOW TO MID 80S. AS HIGH PRESSURE CROSSES THE REGION THURSDAY NIGHT EXPECT LIGHT WINDS ALONG WITH MAINLY CLEAR SKIES. THIS WILL ALLOW FOR OVERNIGHT LOWS TO FALL BACK INTO THE 60S...COOLER WELL INLAND AND WARMER NEAR THE LAKES. WITH THE CLEAR SKIES RIVER VALLEY FOG IS LIKELY THROUGH THE SOUTHERN TIER VALLEYS AND WILL INCLUDE AREAS OF FOG. FRIDAY WILL BE THE WARMEST DAY TO END THE WEEK AS THE UPPER LEVEL RIDGE CRESTS OVER THE REGION WITH +2SD 925 HPA HEIGHT ANOMALIES. THE 00Z GFS AND NAM ARE SEVERAL DEGREES COOLER THAN THE 00Z ECMWF WITH 850 TEMPERATURES ALOFT. THAT SAID WE SHOULD BE PUSHING +20C AT 850 HPA TOWARDS WNY AND A DEGREE OR SO COOLER ACROSS THE NORTH COUNTRY. THIS WILL BRING WIDESPREAD 90S ACROSS TRADITIONALLY WARM AREAS SOUTH OF LAKE ONTARIO...WHILE CLOSER TO THE LAKES AND THE NORTH COUNTRY UPPER 80S WILL BE FOUND. WITH THE WARMING ALOFT...+10 TO +11C AT 700 HPA FEEL THE ATMOSPHERE WILL BE CAPPED AND CONVECTION SUPPRESSED ON FRIDAY. WILL CONTINUE WITH THE DRY AND MOSTLY SUNNY FORECAST FOR FRIDAY. LATER FRIDAY NIGHT A COOL FRONT WILL DROP SOUTHWARD FROM CANADA. THE GFS IS FASTER WITH THIS FRONT THAN THE NAM AND ECMWF. GIVEN THE ANOMALOUSLY WARM AIRMASS THIS FRONT WILL BE DROPPING INTO AND UPPER LEVEL DYNAMICS STILL REMAINING WELL INTO CANADA ACROSS JAMES BAY WILL FAVOR THE SLOWER TIMING OF THE COLD FRONT. THIS WILL ALLOW FOR ANY SHOWERS OR THUNDERSTORMS TO HOLD OFF UNTIL LATER FRIDAY NIGHT AND TOWARDS SATURDAY MORNING. OVERNIGHT LOWS WILL AGAIN REMAIN ABOVE NORMAL WITH LOWER 70S NEAR THE LAKES...AND MID 60S FARTHER INLAND. && .LONG TERM /SATURDAY THROUGH TUESDAY/... MODELS SHOW THE STRONG UPPER LOW SHIFTING ACROSS HUDSON BAY INTO NORTHERN QUEBEC BY SATURDAY AND BOTH THE GFS AND ECMWF SHOW THIS MERGING WITH A UPPER LOW OVER NOVA SCOTIA. THIS WILL RESULT IN A COOLER UPPER LEVEL PATTERN WITH INCREASING TROUGHINESS DEVELOPING THROUGH THE WEEKEND INTO EARLY NEXT WEEK. AT THE SURFACE A COLD FRONT WILL SLIDE ACROSS NY EARLY ON SATURDAY. THIS FRONT PAIRED WITH DECENT LOW LEVEL MOISTURE WILL ALLOW FOR CHANCES OF SHOWERS AND THUNDERSTORMS SATURDAY. BEHIND THIS FRONT THERE APPEARS TO BE A DRY PERIOD LATER SATURDAY NIGHT AND INTO MONDAY. MODELS SHOW A POSSIBLE SHORTWAVE DIGGING INTO THE UPPER TROUGH OVER THE AREA BY TUESDAY SO INTRODUCED A SLIGHT CHANCE FOR SHOWERS AT THE END OF THE LONG TERM PERIOD. TEMPERATURE-WISE...SATURDAY WILL BE THE WARMEST DAY OF THE PERIOD WITH HIGHS REACHING INTO THE LOWER TO MID 80S...SOME 10 DEGREES COOLER THAN FRIDAY BEHIND THE FRONT. AS UPPER LEVEL TROUGHING DEEPENS OVER THE NORTHEAST HIGH TEMPS WILL END UP NEAR TO BELOW NORMAL FOR SUNDAY THROUGH TUESDAY WITH HIGHS IN THE UPPER 70S TO LOW 80S. OVERNIGHT LOWS FOR SUNDAY THROUGH TUESDAY WILL FALL BACK INTO THE MID 50S WHICH WILL BE A RELIEF AFTER A FEW MUGGY NIGHTS LATE THIS WEEK. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... EXPECT MAINLY VFR CONDITIONS TODAY AND EARLY TONIGHT. INCREASING LOW LEVEL HUMIDITY AND VERY WARM TO HOT SURFACE CONDITIONS MAY BUILD A VFR CLOUD DECK AND POTENTIALLY SOME CONVECTION ALONG A PASSING COLD FRONT THIS EVENING. WILL CARRY VCSH AND A CB QUALIFIER ON CLOUD DECK AFTER 21Z TODAY THROUGH ABOUT 03Z THIS EVENING. OUTLOOK... WEDNESDAY NIGHT...VFR. THURSDAY AND FRIDAY...VFR. SATURDAY...VFR WITH A CHC OF MVFR IN SHOWERS. SUNDAY...VFR. && .MARINE... WINDS AND WAVES ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH FRIDAY...UNDER STABLE OVERLAKE CONDITIONS. HOWEVER...CLUSTERS OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WILL BRING THE POTENTIAL FOR LOCALLY HIGHER WINDS AND WAVES. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...WCH NEAR TERM...WCH SHORT TERM...THOMAS LONG TERM...SMITH/THOMAS AVIATION...WCH MARINE...WCH
Hazardous weather outlook, Jul 4, 5:31 AM EDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 531 AM EDT WED JUL 4 2012 NYZ001>008-010>014-019>021-085-050930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 531 AM EDT WED JUL 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BLOSSOM THIS AFTERNOON AND INTO THE OVERNIGHT HOURS. AT THIS TIME IT DOES NOT APPEAR THAT THESE STORMS WILL REACH SEVERE LIMITS...HOWEVER A GUSTY WIND AND SMALL HAIL CANNOT BE RULED OUT WITH ANY STRONGER STORM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-050930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 531 AM EDT WED JUL 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BLOSSOM THIS AFTERNOON AND INTO THE OVERNIGHT HOURS. AT THIS TIME IT DOES NOT APPEAR THAT THESE STORMS WILL REACH SEVERE LIMITS...HOWEVER A GUSTY WIND AND SMALL HAIL CANNOT BE RULED OUT WITH ANY STRONGER STORM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Jul 4, 10:55 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1055 AM EDT WED JUL 4 2012
NYZ019-020-041545-
CATTARAUGUS NY-CHAUTAUQUA NY-
1055 AM EDT WED JUL 4 2012
...LINE OF STRONG THUNDERSTORMS MOVING ACROSS CHAUTAUQUA COUNTY...
* AT 1049 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
GUSTY WINDS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
17 MILES NORTHEAST OF MAYVILLE TO 14 MILES SOUTHWEST OF FINDLEY
LAKE...AND MOVING SOUTHEAST AT 25 MPH.
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4222 7977 4250 7918 4201 7873 4199 7877
4199 7976 4200 7977
SMITHThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 11:04 AM EDT | Severe Thunderstorm Warning | BUF | Chautauqua | 26 min |
| Jul 4, 4:04 PM EDT | Special Marine Warning | BUF | 17 min |
Nearby
Special Weather Statements in New York, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.